What Causes Loose Stool?

A diagram showing ulcerative colitis and other colon problems that could cause loose stool.
Article Details
  • Written By: Geisha A. Legazpi
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 29 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Loose stool, also known as loose bowel movements or diarrhea, is caused by infectious agents, inflammatory bowel diseases, intake of various medications, and systemic disorders. When a person has loose stool for less than two weeks, the condition is said to be acute. If it occurs for two to four weeks, it is said to be persistent, while if it goes beyond four weeks, it is said to be chronic. The duration of the condition is often a clue of what is causing the loose stool.

Most cases of acute diarrhea are due to viral, bacterial, or helminthic infections. In acute diarrhea, the passage of frequent stools is often accompanied by symptoms of vomiting, fever, and abdominal pain. Infectious agents are generally introduced to the fecal-oral route if contaminated water or food is consumed.

The five groups most at risk for infectious diarrhea are travelers, those who consume undercooked meat, children in day care as well as their families, people who are institutionalized, and those with suppressed immune systems or taking steroid therapy, such as patients with HIV/AIDS. The specific infections that cause the condition vary amongst the five groups. Although the infectious causes may be different, the pathophysiology of acute diarrhea is basically the hypersecretion of the small bowel as a response to bacterial toxins or the adherence of the pathogens to the intestinal mucosa.

Ad

Other causes of this condition include lactose intolerance and stress. When stress is the cause of loose stool, the condition is termed psychogenic or emotional diarrhea and is caused by the overstimulation of the parasympathetic nervous system. Chronic loose stool may be due to an inflammatory bowel disease called ulcerative colitis, wherein the colon becomes inflamed and ulcerated. In ulcerative colitis, the ulcerated large bowel has increased motility and increased secretions, leading to frequent loose bowel movements.

A person suffering from frequent passage of loose stool is treated depending on the cause. For instance, most cases of infectious diarrhea are given supportive treatment through fluid and electrolyte replacement. Antibiotics or antiprotozoal drugs are rarely used. For lactose intolerance and stress, the key is to avoid dairy products or situations that precipitate stress. Treatment for chronic inflammatory bowel diseases involves medical control of the inflammation and/or surgical removal of the defective part of the intestine.

Ad

More from Wisegeek

You might also Like

Discuss this Article

candyquilt
Post 5

I had to go to the hospital last week due to a case of food poisoning. I developed nausea about an hour after eating lunch and assumed that I just had an upset stomach. But things got worse, and I had both diarrhea and vomiting another half hour later. I was thinking of going to the hospital but the symptoms did not go away. I couldn't drink water either because of the nausea. I decided to go to the hospital because I was worried about dehydration.

I'm glad I made that decision. I was given IV fluids at the hospital. They also added anti-nausea medication and antibiotics to the IV. In just an hour I was feeling so much better. The diarrhea and vomiting was gone, and so was the dehydration. Anyone who experiences the same symptoms must go to a hospital. Otherwise it will take very long to recover and dehydration may occur.

SteamLouis
Post 4

@ysmina-- There are different possible causes. It could be a food intolerance or sensitivity such as lactose intolerance. It could be a side effect of a medication you're taking. It could even be due to eating too many fiber-rich foods like apricots, prunes and beans.

So think about what you have been eating lately. Try to pinpoint foods or medications that may be causing loose stool. Avoiding these foods or limiting them will probably resolve the problem. If the loose stool is due to a medication, talk to your doctor about it.

ysmina
Post 3

Sometimes I experience loose stool but I don't think it's an infection because it is not severe or constant. It happens once or twice a week. What could be the cause?

Nefertini
Post 2

@Ceptorbi - I know a couple of people who have gotten diarrhea from a bacterial infection called Clostridium difficile. Ironically, this infection usually develops from prolonged use of antibiotics, a treatment which can upset the balance of the normal bacteria present in the colon and allow Clostridium difficile to proliferate.

Ceptorbi
Post 1

Metformin, a drug used to treat diabetes, is one of many medications with diarrhea as a side effect. If you have started having loose stools after starting a new medication, ask your doctor or pharmacist if the medicine could be the source of your problem.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email